What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 11, 1:46 PM CST, 42 minutes earlier. Its key messages:
- * Strong to severe storms possible this afternoon and evening. Heavy rainfall and damaging winds will be the main threat. An isolated tornado spin-up can not be ruled out. * Cooler and quieter weather expected Thursday through Saturday. * Another chance for rain, and possibly storms, returns by late this weekend before temperatures turn sharply colder early next week.
Area forecast discussion, Mar 11, 1:46 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
346 PM EDT Wed Mar 11 2026
.KEY MESSAGES...
* Strong to severe storms possible this afternoon and evening.
Heavy rainfall and damaging winds will be the main threat. An
isolated tornado spin-up can not be ruled out.
* Cooler and quieter weather expected Thursday through Saturday.
* Another chance for rain, and possibly storms, returns by late this
weekend before temperatures turn sharply colder early next week.
&&
.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 346 PM EDT Wed Mar 11 2026
Mid-afternoon observations show mostly cloudy skies across much of
central and western Kentucky as well as southern Indiana. Some
partly sunny skies were noted across far eastern Kentucky. Earlier
diurnal heating pushed temperatures into the mid-upper 70s earlier.
However, the cloud cover moving in has dropped temps across western
KY into the lower 70s with mid 70s in the I-65 corridor over to the
I-75 corridor. Area radars are mostly quiet over our area with a
batch of storms moving along to the north of the CWA and another
just to our south.
Overall environment is marginally supportive of strong/severe
convection. While the atmosphere has recovered some from the
earlier convection, ongoing cloud cover across the region will
likely limit further destabilization through the afternoon.
Nonetheless, convection has fired along the cold front to our
northwest. Combination of poor lapse rates aloft and the limited
heating is only producing about 500-800 J/Kg of MLCAPE. Despite the
weak instability, low-level shear remains plentiful across the
region with 55-60kts available. Convection across southern IL and
SW IN looked pretty good earlier, but as it has moved east, the
convection has really taken a downturn in intensity, likely to
limited instability. Current thinking is that best chances of
strong convection with that line would be across central IN just
northeast of CWA.
Further south, a line of convection has developed from Bowling Green
southwest through western-middle TN. This activity will move east
and has some better instability to work with. Earlier guidance has
been insistent on developing this line further north and east this
afternoon, up into portions of south-central Kentucky over into the
Lake Cumberland area. In the Lake Cumberland area, the warm sector
here hasn't been touched and is most primed for strong/severe
weather.
For the remainder of the afternoon hours, ongoing convective line
across SE IL and SW IN should continue to move southeast through
southern Indiana and into north-central Kentucky. Model soundings
show mainly a uni-directional wind profile which would really limit
the tornado threat. Overall, the main threats with this line would
be heavy rainfall and perhaps some wind gusts in the 40-45 mph
range. Once the cold front slips through this area, the threat of
severe will end from NW to SE. Outside of the storms, gradient
winds will remain elevated with wind gusts of 40-45 mph, though the
wind gusts will likely come down a bit due to the ongoing cloud
cover capping instability/mixing.
Down south, expect convection to build northeastward with time with
a band of showers/storms moving along/south of the Cumberland
Parkway region. Here heavy rainfall and gusty winds are expected.
Some wind gusts in excess of 50 mph will be possible as this line
pushes through.
Convection should largely depart our CWA by 10-11 PM EDT tonight.
Behind the front, can't rule out some light rain showers continuing
for a few hours. Breezy northwest winds will usher in colder
temperatures. Lows look to fall into the middle 30s by sunrise
Thursday. For Thursday, we'll be well within the post-frontal
airmass with the upper level trough axis swinging east of the
region. Broad area of subsidence will move into the region allowing
skies to clear out. Highs on the day will be in the low-mid 50s.
Lows Thursday night will dip into the upper 30s.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Issued at 346 PM EDT Wed Mar 11 2026
Friday through Saturday...
An upper shortwave and a compact surface low will move over the
Great Lakes region on Friday, with its cold front just missing the
CWA to the north. A few mid-level clouds are expected as the system
passes by, and a tightened pressure gradient should allow for gusty
conditions Friday afternoon. Sustained winds will be around 20-25
mph out of the SW, with gusts ranging from 30-40 mph. The upper
pattern on Saturday will become more zonal as sfc high pressure
fills in over the Ohio Valley. Quiet weather is expected, with mostly
sunny skies and calm E/SE winds.
Sunday into Early Next Week...
The next round of impactful weather comes during the latter half of
the weekend as the northern jet stream digs southward and becomes an
amplified upper trough over the Plains by late Sunday. A sfc low
develops over the central Plains and deepens during the day on
Sunday, moving towards the Midwest by Sunday evening. Current
ensemble guidance has the low deepening down to or below 990 mb by
Sunday evening as it starts to cross over the Greet Lakes. Another
strong sfc pressure gradient will allow for gusty conditions during
the afternoon and evening across the CWA, especially for northern
Kentucky and southern Indiana. Showers and a few thunderstorms will
be possible before the cold front passes through the area Sunday
night/Monday morning, with the potential for a few storms to be
strong or severe. With strong southerly flow carrying moisture
towards the CWA, as well as ample wind shear from the amplified
trough, the ingredients will be present for convection to develop.
AI/ML severe guidance signals still remain for Sunday, though the
lack of agreement as to how much destabilization occurs makes the
severe outlook uncertain.
Very cold air fills in following the frontal passage late Sunday
night, with precipitation changing over from rain to snow early
Monday morning. Temperatures will plummet into the low 30s Monday
morning, only rising into the upper 30s by the afternoon, with
overall conditions being calm. Tuesday morning lows will be even
colder, with most places dropping into the upper teens. Afternoon
highs will be similar to that of Monday, with conditions being
similar as well. Guidance is picking up on a clipper system moving
over the region on Wednesday, though the overall timing is still
uncertain.
&&
.AVIATION /18Z TAFS THROUGH 00Z FRIDAY/...
Issued at 205 PM EDT Wed Mar 11 2026
More rounds of showers and thunderstorms will continue to
impact area terminals before a cold front passes through the
region this evening, diminishing precipitation chances after
00z. Conditions will be generally be VFR through this evening,
though heavier rain showers and thunderstorms could briefly
reduce visibilities and ceilings. MVFR stratus will fill in
behind the cold front as it passes through tonight, with winds
shifting from the southwest to the northwest. Wind speeds will
also decrease throughout the night, dropping to around 8-10 kt
around 12z. Flight categories will return to VFR across all TAF
sites after 12z.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...Wind Advisory until 7 PM EDT /6 PM CDT/ this evening for
KYZ023>043-045>049-053>057.
IN...Wind Advisory until 7 PM EDT /6 PM CDT/ this evening for
INZ076>079-083-084-089>092.
&&
SHORT TERM...MJ
LONG TERM....BEN
AVIATION.....MJHazardous weather outlook, Mar 11, 8:35 AM CST, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1035 AM EDT Wed Mar 11 2026
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-121445-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
1035 AM EDT Wed Mar 11 2026 /935 AM CDT Wed Mar 11 2026/
This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.
.DAY ONE...Today and Tonight.
A cold front will push across the region this afternoon and evening,
with waves of showers and thunderstorms expected ahead of the front.
Some storms may be strong to severe today. While all severe hazards,
including spin-up tornadoes and hail are possible today, damaging
straight-line winds will be the primary severe hazard.
Outside of thunderstorms, scattered wind gusts of 40 to 45 mph will
be possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required this afternoon and evening.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
MJ
In the hours before
Local storm report, Mar 11, 10:27 AM CST, 4 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Louisville KY
1227 PM EDT Wed Mar 11 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1214 PM Non-Tstm Wnd Gst 6 W Lexington 38.03N 84.61W
03/11/2026 M56 MPH Fayette KY ASOS
KLEX ASOS reported a 56 mph gust at 1214 PM
EDT.
&&Local storm report, Mar 11, 11:25 AM CST, 3 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Louisville KY
125 PM EDT Wed Mar 11 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 AM Tstm Wnd Gst 2 E Dubois 38.45N 86.77W
03/11/2026 M56 MPH Dubois IN Mesonet
Measured wind gust from the Dubois county
weather net.
&&
BJSLocal storm report, Mar 11, 11:50 AM CST, 2 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Louisville KY
150 PM EDT Wed Mar 11 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0146 PM Non-Tstm Wnd Gst 1 NNE Louisville Int'l 38.18N 85.73W
03/11/2026 M54 MPH Jefferson KY ASOS
54 mph wind gust recorded at KSDF ASOS at
146 PM EDT.
&&Special weather statement, Mar 11, 1:16 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Louisville KY
216 PM CDT Wed Mar 11 2026
KYZ073>075-111945-
Monroe KY-Allen KY-Barren KY-
216 PM CDT Wed Mar 11 2026
...STRONG THUNDERSTORMS WILL IMPACT WESTERN MONROE...SOUTHEASTERN
ALLEN AND SOUTHEASTERN BARREN COUNTIES THROUGH 245 PM CDT...
At 215 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from Scottsville to 7 miles
north of Gallatin. Movement was east at 60 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Scottsville, Fountain Run, Oak Forest, Maynard, Austin, Nobob, Mount
Zion, Lamb, Flippin, and Adolphus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 3665 8635 3679 8621 3689 8575 3684 8574
3684 8572 3662 8591
TIME...MOT...LOC 1915Z 250DEG 52KT 3676 8621 3648 8648
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
RJSSpecial weather statement, Mar 11, 1:42 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Louisville KY
242 PM CDT Wed Mar 11 2026
KYZ073>076-081-112015-
Monroe KY-Metcalfe KY-Cumberland KY-Allen KY-Barren KY-
242 PM CDT Wed Mar 11 2026
...STRONG THUNDERSTORMS WILL IMPACT MONROE...SOUTHEASTERN ALLEN...
NORTHWESTERN CUMBERLAND...SOUTHEASTERN BARREN AND SOUTHERN METCALFE
COUNTIES THROUGH 315 PM CDT...
At 242 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 11 miles south of Glasgow
to near Lafayette. Movement was northeast at 60 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Tompkinsville, Edmonton, Gamaliel, Fountain Run, Eighty Eight,
Meshack, Curtis, Gum Tree, Harlan Crossroads, and Nobob.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3664 8611 3686 8600 3701 8550 3700 8550
3699 8549 3686 8549 3676 8552 3662 8563
TIME...MOT...LOC 1942Z 238DEG 52KT 3684 8596 3655 8611
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RJSSpecial weather statement, Mar 11, 2:11 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Louisville KY
311 PM CDT Wed Mar 11 2026
KYZ075>077-081-112045-
Monroe KY-Metcalfe KY-Cumberland KY-Adair KY-
311 PM CDT Wed Mar 11 2026
...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL MONROE...NORTHERN
CUMBERLAND...SOUTHWESTERN ADAIR AND SOUTHEASTERN METCALFE COUNTIES
THROUGH 345 PM CDT...
At 311 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Edmonton to near Tompkinsville. Movement
was northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Columbia, Edmonton, Cundiff, Gadberry, Curtis, Willow Shade,
Fairplay, Flatwood, Joppa, and Toria.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3672 8570 3697 8566 3714 8520 3691 8525
3690 8527 3688 8526
TIME...MOT...LOC 2011Z 246DEG 46KT 3693 8562 3673 8567
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
RJS